Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An improved upper bound for the argument of the Riemann zeta-function on the critical line


Author: Timothy Trudgian
Journal: Math. Comp. 81 (2012), 1053-1061
MSC (2010): Primary 11M06; Secondary 11M26
DOI: https://doi.org/10.1090/S0025-5718-2011-02537-8
Published electronically: August 25, 2011
MathSciNet review: 2869049
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns the function $ S(t)$, the argument of the Riemann zeta-function along the critical line. Improving on the method of Backlund, and taking into account the refinements of Rosser and McCurley it is proved that for sufficiently large $ t$,

$\displaystyle \vert S(t)\vert \leq 0.1013 \log t. $

Theorem 2 makes the above result explicit, viz. it enables one to select values of $ a$ and $ b$ such that, for $ t>t_{0}$,

$\displaystyle \vert S(t)\vert \leq a + b\log t. $


References [Enhancements On Off] (What's this?)

  • 1. R. J. Backlund, Über die Nullstellen der Riemannschen Zetafunction, Acta Mathematica 41 (1918), 345-375.
  • 2. Y. F. Cheng and S. W. Graham, Explicit estimates for the Riemann zeta function, Rocky Mountain Journal of Mathematics 34 (2004), no. 4, 1261-1280. MR 2095256 (2005f:11179)
  • 3. M. N. Huxley, Exponential sums and the Riemann zeta function, V, Proceedings of the London Mathematical Society 90 (2005), 1-41. MR 2107036 (2005h:11180)
  • 4. H. Kadiri, Une région explicite sans zéros pour la fonction $ \zeta$ de Riemann, Acta Arithmetica 117 (2005), no. 4, 303-339. MR 2140161 (2005m:11159)
  • 5. R. S. Lehman, On the distribution of zeros of the Riemann zeta-function, Proceedings of the London Mathematical Society 3 (1970), no. 20, 303-320. MR 0258768 (41:3414)
  • 6. K. S. McCurley, Explicit estimates for the error term in the prime number theorem for arithmetic progressions, Mathematics of Computation 42 (1984), no. 165, 265-285. MR 726004 (85e:11065)
  • 7. H. Rademacher, On the Phragmén-Lindelöf theorem and some applications, Mathematische Zeitschrift 72 (1959), 192-204. MR 0117200 (22:7982)
  • 8. -, Topics in analytic number theory, Die Grundlehren der mathematischen Wissenschaften, Springer-Verlag, Berlin, 1973. MR 0364103 (51:358)
  • 9. J. B. Rosser, Explicit bounds for some functions of prime numbers, American Journal of Mathematics 63 (1941), 211-232. MR 0003018 (2:150e)
  • 10. Y. Saouter and P. Demichel, A sharp region where $ \pi(x) - \textrm{li}(x)$ is positive, Mathematics of Computation 79 (2010), no. 272, 2395-2405. MR 2684372
  • 11. E. C. Titchmarsh, The theory of the Riemann zeta-function, 2nd ed., Oxford Science Publications, Oxford University Press, Oxford, 1986. MR 882550 (88c:11049)
  • 12. T.S. Trudgian, Improvements to Turing's Method, Mathematics of Computation (to appear).
  • 13. S. Wedeniwski, Results connected with the first 100 billion zeros of the Riemann zeta function, http://www.zetagrid.net/zeta/math/zeta.result.100billion.zeros.html, 2004.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11M06, 11M26

Retrieve articles in all journals with MSC (2010): 11M06, 11M26


Additional Information

Timothy Trudgian
Affiliation: Department of Mathematics and Computer Science, University of Lethbridge, Alberta, Canada, T1K 3M4
Email: tim.trudgian@uleth.ca

DOI: https://doi.org/10.1090/S0025-5718-2011-02537-8
Keywords: Riemann zeta-function, convexity estimate
Received by editor(s): October 21, 2010
Received by editor(s) in revised form: February 23, 2011
Published electronically: August 25, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society